Drug-induced Inhibition and Trafficking Disruption of ion Channels: Pathogenesis of QT Abnormalities and Drug-induced Fatal Arrhythmias

Author(s): Luigi X. Cubeddu.

Journal Name: Current Cardiology Reviews

Volume 12 , Issue 2 , 2016

Submit Manuscript
Submit Proposal

Abstract:

Risk of severe and fatal ventricular arrhythmias, presenting as Torsade de Pointes (TdP), is increased in congenital and acquired forms of long QT syndromes (LQTS). Drug-induced inhibition of K+ currents, IKs, IKr, IK1, and/or Ito, delay repolarization, prolong QT, and increase the risk of TdP. Drug-induced interference with IKr is the most common cause of acquired LQTS/TdP. Multiple drugs bind to KNCH2-hERG-K+ channels affecting IKr, including antiarrythmics, antibiotics, antivirals, azole-antifungals, antimalarials, anticancer, antiemetics, prokinetics, antipsychotics, and antidepressants. Azithromycin has been recently added to this list. In addition to direct channel inhibition, some drugs interfere with the traffic of channels from the endoplasmic reticulum to the cell membrane, decreasing mature channel membrane density; e.g., pentamidine, geldalamicin, arsenic trioxide, digoxin, and probucol. Other drugs, such as ketoconazole, fluoxetine, norfluoxetine, citalopram, escitalopram, donepezil, tamoxifen, endoxifen, atazanavir, and roxitromycin, induce both direct channel inhibition and impaired channel trafficking. Although many drugs prolong the QT interval, TdP is a rare event. The following conditions increase the risk of drug-induced TdP: a) Disease states/electrolyte levels (heart failure, structural cardiac disease, bradycardia, hypokalemia); b) Pharmacogenomic variables (presence of congenital LQTS, subclinical ion-channel mutations, history of or having a relative with history of drug-induced long QT/TdP); c) Pharmacodynamic and kinetic factors (high doses, women, elderly, metabolism inhibitors, combining two or more QT prolonging drugs, drugs that prolong the QT and increase QT dispersion, and drugs with multiple actions on ion channels). Because most of these conditions are preventable, careful evaluation of risk factors and increased knowledge of drug use associated with repolarization abnormalities are strongly recommended.

Keywords: drug-induced arrhythmia, channel trafficking, long and short QT, Torsade de Pointes, potassium channels.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 12
ISSUE: 2
Year: 2016
Page: [141 - 154]
Pages: 14
DOI: 10.2174/1573403X12666160301120217

Article Metrics

PDF: 93
HTML: 5